Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 215, NWS North Platte, NE

July 17, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2003, 8:08 PM MDT for Cherry County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 8:08 PM MDT (02:08 UTC)
Expired
Jul 17, 2003, 9:00 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2273 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 180208
SVRLBF
NEC031-180300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM MDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 900 PM MDT(1000 PM CDT)

* AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES SOUTHWEST
  OF MERRIMAN...OR ABOUT 17 MILES EAST OF GORDON...MOVING SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF NORTHWEST AND WEST CENTRAL CHERRY COUNTY  

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE. IF YOU ARE IN THE PATH OF 
THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM 
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4295 10199 4249 10198 4253 10090 4295 10084

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM MDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM MDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU JUL 17 2003

...FORECAST PROBLEM WITH THIS CYCLE WAS, IS, AND WILL BE
THUNDERSTORMS CHANCES AND LOCATIONS...

...18Z SYNOPSIS...
     SURFACE HAND ANALYSIS REVEALED A NUMBER OF BOUNDARIES AROUND THE
CENTRAL STATES WITH THE MOST PROMINENT ONES BEING THE STATIONARY
FRONT THROUGH NORTHERN KANSAS AND THE DIFFERENTIAL HEATING BETWEEN
THE STRATUS SHIELD AND SCATTERED CLOUDS. THE 6.7U IMAGERY SHOWS
SUBSIDENCE INTO NORTH CENTRAL AND NORTHEAST COLORADO. AROUND THE
NORTH AND EAST SIDE OF THE SUBSIDENCE, ABUNDANT MID LEVEL MOISTURE
CONTINUES TO BE ADVECTED INTO NORTHWEST, CENTRAL, AND EASTERN
NEBRASKA.
...MODELS...
     THIS MORNINGS ETA AND GFS SOLUTIONS ARE SIMILAR IN THEIR
TREATMENT OF THE UPPER HIGH IN THE SOUTHWEST BEYOND 48 HOURS,
THOUGH, THERE ARE SIGNIFICANT DIFFERENCES IN THE TIMING OF THE
SMALLER FEATURES LIKE VORTICITY MAXIMA. THOSE TIMING DIFFERENCES
AMOUNT TO ABOUT 12 HOURS. SO, THE LOGICAL CHOICE IS TO BLEND THE
TWO FOR SUNDAY AND MONDAY.

...TONIGHTS FORECAST...
     WITH SUBSIDENCE INDICATED IN THE 6.7U IMAGERY OVER EASTERN
COLORADO, IT APPEARS THAT THE LEAST LIKELY AREA OF THUNDERSTORM
DEVELOPMENT IS SOUTHWEST NEBRASKA. THE GOES DERIVED
TOTAL PRECIPITABLE WATER (TPW) INDICATED 40-45 MM ALONG AND NORTHEAST
OF A LINE FROM MULLEN TO BROKEN BOW. HOWEVER, EVEN IN THE SOUTHWEST,
TPWS APPROACHING 30 MM WERE PRESENT. THUNDERSTORMS YESTERDAY
DEVELOPED ALONG AND NORTH OF THE WARM FRONT. FOR THE LACK OF
ANYTHING ELSE TO FOCUS ON, I WILL PUT THE HIGHEST PROBABILITIES
ALONG THE SYNTHETIC BOUNDARY FORMED BY THE STRATUS SHIELD OVER
NORTH CENTRAL NEBRASKA.
     CONVECTION ALREADY DEVELOPING IN THE PANHANDLE AND IN
THE SOUTHWEST NORTH AND EAST OF AN OGA-MCK LINE SHOULD CONTINUE INTO
THE EVENING, THOUGH MOST UNSTABLE CONDITIONS ARE A LITTLE FARTHER
NORTH AND EAST.
...SATURDAY THROUGH MONDAY...
     ON SATURDAY, THE STRONGEST INSTABILITY IS LIKELY TO BE IN
THE EASTERN PART OF THE FORECAST AREA ALONG WITH BEST CONVERGENCE.
STILL THINGS ARE PRETTY UNSTABLE OVER THE ENTIRE FORECAST AREA, SO
20 PERCENT SHOULD DO WELL IN SOUTHWEST RANGING TO 30 PERCENT
NORTHEAST. FOR THE REST OF THE FORECAST, I WILL BLEND CURRENT
FORECAST, GFS, AND ETA.
...TUESDAY THROUGH FRIDAY...
     THE 18/00Z GFS AND THE 17/12Z ECMWF ARE SIMILAR AND THE MEDIUM
RANGE GFS SHOWED PRETTY DECENT CONSISTENCY BETWEEN THE 17/00Z AND
18/00Z CYCLES. THERE WAS REALLY NOTHING IN THE GFS TO INDICATE THE
NEED FOR BIG CHANGES IN THE CURRENT FORECAST. SO, I BASICALLY ADDED
DAY SEVEN MOS AND MADE LITTLE OTHER CHANGE.

.LBF...NONE.

SPRINGER
Hazardous weather outlook, Jul 17, 10:45 AM MDT, 9 hours 23 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1145 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT GENERALLY NORTH OF A LINE FROM GORDON TO BROWNLEE TO
CHAMBERS. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS PORTIONS
OF NORTHERN NEBRASKA FROM LATE AFTERNOON INTO TONIGHT. LATER THIS
EVENING AND TONIGHT...THERE IS A SLIGHT CHANCE OF THUNDERSTORM
DEVELOPMENT ACROSS THE REMAINDER OF THE OUTLOOK AREA. WITH ANY
THUNDERSTORMS THAT DEVELOP...GUSTY WINDS AND LARGE HAIL WILL BE
POSSIBLE.

A WARM FRONT WILL MOVE NORTH INTO NORTHERN NEBRASKA THIS AFTERNOON.
AHEAD OF THIS FRONT LOW LEVEL MOISTURE WILL BE PLENTIFUL AND...IN
COMBINATION WITH AFTERNOON SUNSHINE...WILL DEVELOP AN UNSTABLE
ATMOSPHERE ACROSS THE NORTHERN PORTION OF THE OUTLOOK AREA.
HOWEVER...WARM TEMPERATURES IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE WILL LIMIT THUNDERSTORM DEVELOPMENT INITIALLY. AN UPPER
LEVEL LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST INTO THE AREA BY
EVENING THOUGH...AND WILL ENHANCE THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT. WITH THE LARGE AMOUNT OF INSTABILITY PRESENT...STORMS
THAT FORM EARLY ON WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM MID AND UPPER LEVEL TEMPERATURES WILL LIMIT COVERAGE OF SEVERE
THUNDERSTORMS FRIDAY. HOWEVER...AS THE TEMPERATURES ALOFT BEGIN TO
COOL BY SATURDAY AND SUNDAY...THE POTENTIAL FOR THUNDERSTORMS
PRODUCING ISOLATED LARGE HAIL AND OR DAMAGING WINDS WILL INCREASE.

A MORE ACTIVE WEATHER PATTERN WILL DEVELOP THROUGHOUT THE WEEKEND
AND INTO THE FIRST OF NEXT WEEK...INCREASING THE CHANCES FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT
ACROSS NORTH CENTRAL NEBRASKA.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:20 PM MDTSevere Thunderstorm WarningLBFCherry55 min
Jul 17, 9:48 PM MDTSevere Thunderstorm WarningLBFCherry27 min
Jul 17, 9:52 PM MDTSevere Thunderstorm WarningLBFBrown53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.